Reduced iodinated contrast media dose and injection speed for CT: how much does this decrease the risk of a hypersensitivity reactions?

Knut Brockow

Abstract

Adverse reactions developing after administration of iodinated contrast media (ICM) can either constitute hypersensitivity reactions, toxic reactions, or even events unrelated to ICM exposure, such as acute spontaneous or infection-induced urticaria (1). Toxicity-related reactions (also called “physiologic” or “chemotoxic” reactions) are more common than hypersensitivity reactions and often manifest with mild unspecific symptoms, such as pruritus, heat sensation, transient erythema, dizziness, nausea, sneezing, chest tightness, arrhythmia, hypertension, and vasovagal signs (i.e., hypotension and bradycardia). Immediate hypersensitivity reactions (IHR) (acute hypersensitivity reactions) occur within 1 hour after ICM administration and either present with full anaphylaxis, involving skin, gastrointestinal, respiratory and/or cardiovascular organ systems simultaneously, sometimes with bronchospasm and/or hypotension, but may also manifest as fractions of anaphylaxis, such as urticaria, or angioedema only (2,3). Fatalities do occur (4). Among IHR, there is growing evidence that particularly severe reactions may be immunoglobulin E (IgE)-mediated and skin test- positive, whereas mild to moderate hypersensitivity reactions are mostly non-allergic (5-7). IHR have been reported in a frequency of about 0.3–3% of ICM injections (1).

Article Options

Download Citation